Less than 2 weeks left on Idan’s three-month course of steroids and his skin rash has returned. Thankfully, we caught it early and it seems that a slightly increased dose is helping to clear it. A flare-up of GVHD when tapering steroids for GVHD is not entirely uncommon, so it’s nothing to get too nervous about, but it is certainly a frustrating step back. This flare-up will add at least a couple of weeks, if not months, of the steroids, a necessary evil. More time on steroids means continued high risk for infection, suppression of Idan’s immune system and graft, and of course increased adverse side effects. It’s additionally frustrating since we have been slowly tapering the steroids for the last two months now, hoping to come off of them by the third week in April, and now there’s no concrete end in sight. Sadly, the GVHD does not indicate the strength of the graft, since you can have GVHD from even microscopic amounts of donor cells.
Tomorrow, we will test Idan’s chimerism levels to see if the third immunosuppressant (called MMF) helped stabilize Idan’s graft, which, as of last time, appeared to be in free-fall. We expect to get the results in a couple of weeks as the blood is sent to Seattle for testing. If the chimerism levels are stable, we’ll keep the MMF on board for a few more months at the least. If the chimerism levels are still dropping, that probably means the MMF is not working, but we’ll wait and check again in a month before weaning him off of it.
On a lighter note, Idan participated in his first Passover seder this past week (last year he was fast asleep) and had such a great time. He sang and asked the four questions — well, hummed it, but that counts! — and ran around room excitedly searching for the afikomen. It was heartwarming to be surrounded by family this holiday. For a moment there, life almost felt normal. To all of our family and friends celebrating holidays this month, we wish you very happy, sweet, holidays.